Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 482, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 24, 2023, 5:06 PM MDT for Pueblo County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2023, 5:06 PM MDT (23:06 UTC)
- Expired
- Jul 24, 2023, 5:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:27 PM MDT | TSTM WND GST 61 | 1 Nnw Pueblo West, CO | Also very heavy rainfall, over an inch in the past half hour. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.1 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3234 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887
WUUS55 KPUB 242306
SVRPUB
COC101-242345-
/O.NEW.KPUB.SV.W.0482.230724T2306Z-230724T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
506 PM MDT Mon Jul 24 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Pueblo County in southeastern Colorado...
* Until 545 PM MDT.
* At 506 PM MDT, a severe thunderstorm was located over Pueblo West,
or 9 miles northwest of Pueblo, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pueblo West around 510 PM MDT.
Pueblo and Pueblo Reservoir around 525 PM MDT.
Other locations in the path of this severe thunderstorm include Salt
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3840 10488 3845 10476 3825 10447 3813 10479
TIME...MOT...LOC 2306Z 340DEG 11KT 3835 10476
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
kam3 follow-up statements
176
WWUS55 KPUB 242319
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
519 PM MDT Mon Jul 24 2023
COC101-242345-
/O.CON.KPUB.SV.W.0482.000000T0000Z-230724T2345Z/
Pueblo CO-
519 PM MDT Mon Jul 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN PUEBLO COUNTY...
At 518 PM MDT, a severe thunderstorm was located near Pueblo West, or
9 miles northwest of Pueblo, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pueblo, Pueblo Airport, Pueblo West, Pueblo Reservoir, Salt Creek and
Blende.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3836 10487 3842 10476 3825 10447 3813 10479
TIME...MOT...LOC 2318Z 345DEG 10KT 3832 10478
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
kam952
WWUS55 KPUB 242329
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
529 PM MDT Mon Jul 24 2023
COC101-242345-
/O.CON.KPUB.SV.W.0482.000000T0000Z-230724T2345Z/
Pueblo CO-
529 PM MDT Mon Jul 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN PUEBLO COUNTY...
At 528 PM MDT, a severe thunderstorm was located over Pueblo
Reservoir, or 8 miles west of Pueblo, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pueblo, Pueblo Airport, Pueblo West, Pueblo Reservoir, Salt Creek and
Blende.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3834 10486 3839 10471 3825 10447 3813 10479
TIME...MOT...LOC 2328Z 340DEG 11KT 3829 10477
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
kam438
WWUS55 KPUB 242341
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
541 PM MDT Mon Jul 24 2023
COC101-242351-
/O.EXP.KPUB.SV.W.0482.000000T0000Z-230724T2345Z/
Pueblo CO-
541 PM MDT Mon Jul 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PUEBLO COUNTY
WILL EXPIRE AT 545 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3834 10486 3839 10471 3825 10447 3813 10479
TIME...MOT...LOC 2341Z 340DEG 11KT 3826 10476
$$
kamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:56 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 24, 2:56 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 256 PM MDT Mon Jul 24 2023 .SHORT TERM...(This evening through Tuesday) Issued at 254 PM MDT Mon Jul 24 2023 Key Messages: 1) Heat Advisory returns tomorrow along with another round of high based showers and thunderstorms over the mountains. Mid/high based moisture caught within the ridge along with surface heating over the higher terrain has triggered another round of isolated to scattered showers and thunderstorms. With surface dew points in the 20s and 30s...most of these are high based, producing primarily gusty winds and lightning...but only spotty light rainfall amounts across the higher terrain. With downdraft CAPES running 1500+ J/kg localized gusts up to 50 mph will be possible with decaying convection as it moves into the adjacent lower elevations through this evening. Otherwise the hot temperatures will continue. Once again, temperatures will be approaching or exceeding record for Tuesday which are: July 25th Alamosa: 92 in 2003 Colorado Springs: 98 in 2003 Pueblo: 107 in 2003 Will be hosting another Heat Advisory for the same areas and expand it to include all of the southeast plains. Conditions may be a little more marginal near the KS border, but with guidance suggesting values around 105 or even a little better, the advisory looks warranted even if eastern portions of those Kiowa and Prowers counties come up just shy. The upper ridge flattens out west with weak impulses riding through the flow aloft across CO. Model soundings keep moisture mid and high based with inverted V soundings below, so gusty winds and lightning will the primary risks with storms with only spotty light rainfall amounts expected near the embedded stronger cells. But the gradual moistening will continue as a modest monsoon pattern tries to set up. Will need to watch the far northeast portions of the plains for isolated thunderstorms during the late afternoon where southerly flow may manage to keep some low level moisture in place and some modest CAPE...though for now HREF members keep majority of convection to the north until the evening. -KT .LONG TERM...(Tuesday night through Monday) Issued at 254 PM MDT Mon Jul 24 2023 Key Messages: 1) Dry for most areas, with mountain rain showers and thunderstorms each afternoon. 2) Hot temperatures persist across southern Colorado with possible cooler temperatures into the weekend. Wednesday - Monday: For the remainder of the week and into the weekend, a stagnant pattern early with a slow transistion into more monsoon like pattern is expected. Overall, a large ridge of high pressure will be in place across New Mexico and southern Colorado, and will meander around the region. This feature will keep a heightened amount of subsidence in place over southern Colorado, which is unfavorable for any precipitation development. The exception to this will be along the mountains, where diurnally drive upslope winds will help blossom afternoon rain showers and thunderstorms. With that said though, moisture will be more limited earlier in this timeframe. This will hinder effective precipitation development, and is expected to limit some precipitation from even reaching the ground. Heading into the the weekend timeframe though, moisture will start to increase along the western periphery of the high pressure as it wobbles slightly to the east. This increase in moisture is expected to allow for a greater coverage and intensity of rain showers and thunderstorms, particularly across the mountains. As for temperatures, a warm summer pattern is still anticipated for southern Colorado. With the ridge in place, much of the area will continue to warm to near and above average values for this time of year. With that said though, an increase in clouds and precipitation from the uptick in moisture may help to keep temperatures "cooler" for the weekend period, and closer to average values. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 254 PM MDT Mon Jul 24 2023 VFR conditions expected at the terminals with isolated to scattered showers and thunderstorms across the mountains drifting off into the adjacent plains in the afternoon. The main impacts at the terminals will be erratic gusty outflow winds as dissipating convection drifts off the mountains with KCOS most likely to see VCSH through early evening. Otherwise, winds will settle this evening as showers and thunderstorms diminish and skies clear. A repeat performance is expected tomorrow. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for COZ062-069>071-077- 078-083>089-093-094. Heat Advisory from 10 AM to 8 PM MDT Tuesday for COZ062-069>071- 077-078-083>089-093>099. && SHORT TERM...KT LONG TERM...SIMCOE AVIATION...KT
Hazardous weather outlook, Jul 24, 2:27 PM MDT, 2 hours 39 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 227 PM MDT Mon Jul 24 2023 COZ058>089-093>099-251800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 227 PM MDT Mon Jul 24 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Dangerously high temperatures are expected for today, especially for our mountain valleys and adjacent plains, where a Heat Advisory remains in effect for this afternoon. Isolated to scattered showers and weak thunderstorms are expected for much of the high country today as well, with gusty winds and lightning as main risks associated with any storms that develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dangerously high temperature are expected to continue over the mountain valleys and the plains. Isolated thunderstorms are expected over the mountains on Tuesday with gusty winds and lightning being the primary risks. From Wednesday through the Saturday a higher coverage of thunderstorms are expected. Burn scar flash flooding will need to monitored each day. Lightning, gusty winds, and hail will be possible over both the higher elevations and the lower elevations. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed this afternoon or tonight. 31/31
In the hours before
Special weather statement, Jul 24, 4:33 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT Mon Jul 24 2023
COZ085-086-242300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
433 PM MDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of south central El
Paso and north central Pueblo Counties through 500 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinon, or 12 miles north of Pueblo. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pinon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3833 10458 3838 10485 3856 10480 3852 10453
TIME...MOT...LOC 2232Z 186DEG 2KT 3844 10470
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kamSpecial weather statement, Jul 24, 4:34 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
434 PM MDT Mon Jul 24 2023
COZ077>079-083-242300-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
434 PM MDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southeastern Fremont
and northeastern Custer Counties through 500 PM MDT...
At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Florence, or 14 miles northwest of Junkins Burn
Scar. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Fremont and northeastern Custer Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3822 10534 3849 10538 3851 10517 3823 10511
TIME...MOT...LOC 2234Z 240DEG 2KT 3829 10527
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
kamSpecial weather statement, Jul 24, 4:57 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
457 PM MDT Mon Jul 24 2023
COZ083-086-242345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
457 PM MDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of east central Fremont
and northwestern Pueblo Counties through 545 PM MDT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo West, or 11 miles northwest of Pueblo, moving southeast at 10
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pueblo West around 500 PM MDT.
Other locations in the path of this storm include Pueblo Reservoir
and Pueblo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3841 10500 3848 10480 3830 10450 3816 10484
3831 10496
TIME...MOT...LOC 2256Z 328DEG 9KT 3839 10477
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
kamThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:19 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Jul 23, 6:42 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Jul 23, 6:52 PM MDT | Special Weather Statement | PUB | 38 min | |
| Jul 23, 7:13 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Jul 23, 7:27 PM MDT | Special Weather Statement | PUB | 48 min | |
| Jul 24, 2:55 PM MDT | Heat Advisory | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 13 more | 29 hr |
| Jul 24, 4:33 PM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| Jul 24, 4:34 PM MDT | Special Weather Statement | PUB | Fremont | 26 min |
| Jul 24, 4:57 PM MDT | Special Weather Statement | PUB | Pueblo | 48 min |
| Jul 24, 5:41 PM MDT | Special Weather Statement | PUB | Pueblo | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.